Alert archive / Georgia / Extreme Wind Warnings in 2024

Extreme Wind Warning 2, NWS Tallahassee, FL

September 26, 2024Brooks County, Lowndes County, Thomas County, Georgia

NWS Tallahassee, FL issued this extreme wind warning at Sep 26, 2024, 11:07 PM EDT for Brooks County, Lowndes County, Thomas County, Georgia. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2024, 11:07 PM EDT (03:07 UTC)
Expired
Sep 27, 2024, 1:02 AM EDT
In force
115 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Brooks County, GA, Lowndes County, GA, Thomas County, GA

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 3.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2024-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2024-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 501 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
501 m²/s²
0-3 km storm-relative helicity
614 m²/s²
Significant tornado parameter
1.7
Supercell composite
22.0

Open this sounding in Storm Lab

The text

As transmitted.

172 
WFUS52 KTAE 270307
EWWTAE
GAC027-185-275-270600-
/O.NEW.KTAE.EW.W.0002.240927T0307Z-240927T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
Extreme Wind Warning
National Weather Service Tallahassee FL
1107 PM EDT Thu Sep 26 2024

The National Weather Service in Tallahassee has issued a

* Extreme Wind Warning for...
  Lowndes County in south central Georgia...
  Thomas County in south central Georgia...
  Brooks County in south central Georgia...

* Until 200 AM EDT.

* At 1106 PM EDT, National Weather Service Doppler radar indicated 
  extreme winds, associated with the eyewall of Hurricane Helene, 
  were moving onshore 16 miles southwest of Perry, moving north-
  northeast at 25 mph. THIS IS AN EXTREMELY DANGEROUS AND LIFE-
  THREATENING SITUATION!

* Locations impacted include... 
  Lake Park, Valdosta, Quitman, Thomasville, Hahira, Boston,
  Ochlocknee, Pavo, Coolidge, I-75 At Exit 16, Moody Air Force Base,
  Remerton, Dasher, Morven, Barwick, Thomasville Municipal A/P,
  Grooverville, Barretts, Dillon, and Enon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Treat these imminent extreme winds as if a tornado
was approaching and move immediately to the safe room in your
shelter. Take action now to protect your life!

The safest place to be during a major landfalling hurricane is in a
reinforced interior room away from windows. Get under a table or
other piece of sturdy furniture. Use mattresses, blankets or pillows
to cover your head and body. Remain in place through the passage of
these life-threatening conditions.

&&

A Tornado Watch remains in effect until 600 AM EDT for south central
Georgia.

LAT...LON 3085 8304 3085 8309 3080 8310 3079 8313
      3063 8314 3068 8408 3087 8407 3095 8411
      3108 8412 3107 8400 3104 8400 3103 8379
      3103 8357 3105 8357 3105 8350 3103 8347
      3103 8318 3095 8318 3095 8308 3090 8302
TIME...MOT...LOC 0306Z 192DEG 23KT 2990 8372 

$$

42-DVD
1 follow-up statement
097 
WWUS52 KTAE 270502
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
102 AM EDT Fri Sep 27 2024

GAC027-185-275-270511-
/O.CAN.KTAE.EW.W.0002.000000T0000Z-240927T0600Z/
Lowndes GA-Thomas GA-Brooks GA-
102 AM EDT Fri Sep 27 2024

...THE EXTREME WIND WARNING FOR LOWNDES...THOMAS AND BROOKS COUNTIES
IS CANCELLED...

Helene has weakened to a Category 2 hurricane. Thus, the extreme 
wind warning has been cancelled. 

A Tornado Watch remains in effect until 600 AM EDT for south central
Georgia.

&&

LAT...LON 3085 8304 3085 8309 3080 8310 3079 8313
      3063 8314 3068 8408 3087 8407 3095 8411
      3108 8412 3107 8400 3104 8400 3103 8379
      3103 8357 3105 8357 3105 8350 3103 8347
      3103 8318 3095 8318 3095 8308 3090 8302
TIME...MOT...LOC 0500Z 192DEG 23KT 3063 8354 

$$

42-DVD

What forecasters said that day

The local office's own words before this extreme wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this extreme wind warning went out at Sep 26, 7:43 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Sep 26, 7:43 PM EDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
Issued by National Weather Service Houston/Galveston TX
743 PM EDT Thu Sep 26 2024

...New AVIATION...

.NEAR TERM...
(Through Friday)
Issued at 318 PM EDT Thu Sep 26 2024

Hurricane Helene is now a major hurricane with maximum sustained
winds of 120 mph. Helene is still forecast to make landfall along
the Florida Big Bend as a major hurricane this evening and inflict
catastrophic damage to the area. For the latest on Hurricane
Helene and its local impacts, please see the latest Hurricane
Local Statement.

&&

.SHORT TERM & LONG TERM...
(Friday night through Wednesday)
Issued at 318 PM EDT Thu Sep 26 2024

Generally warm and mostly dry conditions are expected through the
next week after Helene exits the region. A stalled front to the
southeast may allow for a few showers and storms across the waters
and far southeastern portions of the area, but even then coverage
is expected to be fairly sparse. Next week another cold front is
forecast to push through the area, prolonging the warm and dry
conditions even longer. Highs are generally forecast in the 80s to
near 90, with lows in the mid 60s to low 70s.

&&

.AVIATION...
(00Z TAFS)
Issued at 743 PM EDT Thu Sep 26 2024

Look for extremely hazardous flying conditions this evening into
the overnight hours as Hurricane Helene makes landfall and tracks
northward across the area. Already seeing some tropical storm
strength gusts along the coastline. Ceilings will fall into IFR
territory, rainfall will become heavier and winds will further
increase in the coming hours. As Helene tracks further inland, we
should see gradually improving conditions from south-to-north in
the 8-12z timeframe. By mid morning, most area terminals should be
back to VFR...though still anticipate some breezy sw/wsw winds
(15g25kt) through a good part of the day Friday. 47

&&

.MARINE...
Issued at 318 PM EDT Thu Sep 26 2024

At 11 AM EDT Thursday, the center of Hurricane Helene was located
about 330 miles south-southwest of Saint Marks Florida, over the
southeast Gulf. Helene will move north-northeast across the
eastern Gulf today, rapidly strengthening to a major hurricane
before making landfall along the Big Bend Coast this evening.
Helene will quickly move inland on Friday, so conditions will
improve over the waters. Gentle to moderate southwest to westerly
breezes will prevail this weekend, as a large area of low pressure
spins over the Lower Mississippi Valley.

&&

.FIRE WEATHER...
Issued at 318 PM EDT Thu Sep 26 2024

Hurricane Helene is forecast to push through the region later today
and tonight, bringing widespread damaging winds and heavy rainfall.
In the wake of Helene, drier conditions are expected Friday through
the weekend. However, high dispersions are expected as breezy
transport winds remain over the region.

&&

.HYDROLOGY...
Issued at 318 PM EDT Thu Sep 26 2024

Widespread flash flooding will be possible today and tonight as
Hurricane Helene pushes through the area. There is a High Risk for
excessive rainfall from WPC, and a Flood Watch is in effect. Flash
flooding is already ongoing from pre-event rainfall across the FL
Panhandle. Already saturated areas will be even more susceptible
to flooding from the extreme rainfall rates expected with
Hurricane Helene.

Rapid rises on area rivers are expected with Hurricane Helene as
well, and some rivers and streams are already well on their way to
minor or moderate flood stage with recent rainfall and forecast
rainfall from Helene. Event rainfall totals could reach as high as
15 to 18 inches in some areas. If realized, these totals would
create catastrophic flooding.

If you live in a flood-prone area, there are still a couple of
hours left to move to higher ground. Of course, if you are under
an evacuation order please follow the advice of local officials.
Once tropical storm conditions begin later this afternoon and
evening, it will quickly become unsafe to be on the roads.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   69  84  69  86 / 100  10   0   0
Panama City   71  83  74  86 /  80   0   0   0
Dothan        65  81  65  84 / 100  20   0   0
Albany        68  81  66  84 / 100  30   0   0
Valdosta      71  85  67  86 / 100  20   0   0
Cross City    76  87  74  87 / 100  10   0   0
Apalachicola  74  83  75  84 /  90   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Friday morning for FLZ007>019-026>029-034-
     108-112-114-115-118-127-128-134.

     Tropical Storm Warning for FLZ007>010-012-108-112.

     Hurricane Warning for FLZ011-013>019-026>029-034-114-115-118-127-
     128-134.

     Storm Surge Warning for FLZ027-114-115-118-127-128-134.

     High Rip Current Risk through Saturday evening for FLZ108-112-
     114-115.

GA...Flood Watch through Friday morning for GAZ120>131-142>148-
     155>161.

     Hurricane Warning for GAZ120>131-142>148-155>161.

AL...Flood Watch through Friday morning for ALZ065>069.

     Tropical Storm Warning for ALZ065-066-068.

     Hurricane Warning for ALZ067-069.

GM...Tropical Storm Warning for GMZ750-770.

     Hurricane Warning for GMZ730-752-755-765-772-775.

&&

In the hours before

Local storm report, Sep 26, 6:21 PM EDT, 4 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
621 PM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Flash Flood      Chipley                 30.77N 85.54W
09/26/2024                   Washington         FL   Public

            Water reported over roadways along South
            Blvd from 2nd St to Hwy 77.

&&

RH
Local storm report, Sep 26, 6:24 PM EDT, 4 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
624 PM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Flash Flood      1 NW Chipley Municipal  30.76N 85.53W
09/26/2024                   Washington         FL   911 Call Center

            Water reported over roadways near Brickyard
            Rd and Orange Hill Rd.

&&

RH
Local storm report, Sep 26, 6:26 PM EDT, 4 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
626 PM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Flash Flood      3 NE Chipley Municipal  30.78N 85.48W
09/26/2024                   Washington         FL   911 Call Center

            Water reported over roadway near hwy 90 and
            sewell Farms Rd.

&&

RH
Local storm report, Sep 26, 6:34 PM EDT, 4 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
634 PM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Flash Flood      Sunnyside               30.25N 85.94W
09/26/2024                   Bay                FL   911 Call Center

            Water reported over the roadway near Azalea
            Dr.

&&

RH
Local storm report, Sep 26, 10:14 PM EDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1014 PM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     Tropical Cyclone Jena                    29.66N 83.38W
09/26/2024                   Dixie              FL   Mesonet

            83 mph wind gust at mobile WeatherSTEM site.

&&

PC
Local storm report, Sep 26, 10:21 PM EDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1021 PM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     Tropical Cyclone Horseshoe Point         29.44N 83.29W
09/26/2024                   GMZ765             FL   Mesonet

            84mph wind gust at Horseshoe Beach
            WeatherSTEM site.

&&

PC

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 11:13 PM EDTFlash Flood WarningTAEBerrien, Brooks, Colquitt, Cook, Grady, Lanier and 3 more6 hr
Sep 27, 12:36 AM EDTFlash Flood WarningTAEBen Hill, Dougherty, Irwin, Tift, Turner, Worth5 hr
Sep 27, 12:20 PM EDTRiver Flood WarningTAEBrooks, Lowndes7 days
Sep 27, 3:56 PM EDTRiver Flood WarningTAEClay42 hr
Sep 27, 3:58 PM EDTRiver Flood WarningTAEEarly, Seminole42 hr
Sep 27, 6:47 PM EDTRiver Flood WarningTAETerrell, Webster17 hr

Nearby

Extreme Wind Warnings in Georgia, 2024Every extreme wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.